Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 17, NWS Wichita, KS

October 16, 20248 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 16, 2024, 2:38 PM CDT for 8 counties in Kansas. It took effect at Oct 17, 2024, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 2:38 PM CDT (19:38 UTC)
In effect from
Oct 17, 2024, 10:00 AM CDT
Expired
Oct 17, 2024, 8:45 PM CDT
In force
11 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS73 KICT 161938
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
238 PM CDT Wed Oct 16 2024

KSZ032-033-047>051-067-171200-
/O.NEW.KICT.WI.Y.0017.241017T1500Z-241018T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Ellsworth, McPherson, Great Bend, Lyons,
Wilson, Hutchinson, Sylvan Grove, Russell, Lincoln, Salina, and
Sterling
238 PM CDT Wed Oct 16 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Barton, Ellsworth, Lincoln, McPherson, Rice, Russell, 
  Saline, and Reno Counties.

* WHEN...From 10 AM to 10 PM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Kleinsasser
3 follow-up statements
088 
WWUS73 KICT 170821
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
321 AM CDT Thu Oct 17 2024

KSZ032-033-047>051-067-180300-
/O.CON.KICT.WI.Y.0017.241017T1500Z-241018T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Salina, Sylvan Grove, Hutchinson,
Sterling, McPherson, Lincoln, Russell, Ellsworth, Great Bend,
Wilson, and Lyons
321 AM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM 
CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Barton, Ellsworth, Lincoln, McPherson, Rice, Russell, 
  Saline, and Reno Counties.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

WI
896 
WWUS73 KICT 171952
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
252 PM CDT Thu Oct 17 2024

KSZ032-047-180400-
/O.NEW.KICT.WI.Y.0018.241018T1400Z-241019T0100Z/
/O.CON.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/
Russell-Barton-
Including the cities of Great Bend and Russell
252 PM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, south winds 25 to 35 mph with 
  gusts up to 50 mph. For the second Wind Advisory, south winds 25 
  to 30 mph with gusts up to 40 mph expected.

* WHERE...Barton and Russell Counties.

* WHEN...For the first Wind Advisory, until 10 PM CDT this evening. 
  For the second Wind Advisory, from 9 AM to 8 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

KSZ033-048>051-067-180300-
/O.CON.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Ellsworth, Sterling, Lyons, Wilson,
McPherson, Hutchinson, Sylvan Grove, Lincoln, and Salina
252 PM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Ellsworth, Lincoln, McPherson, Rice, Saline, and Reno 
  Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Kleinsasser
838 
WWUS73 KICT 180145
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
845 PM CDT Thu Oct 17 2024

KSZ032-047-180945-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/
/O.CON.KICT.WI.Y.0018.241018T1400Z-241019T0100Z/
Russell-Barton-
Including the cities of Russell and Great Bend
845 PM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT FRIDAY...
...WIND ADVISORY IS CANCELLED THIS EVENING...

* WHAT...South winds will remain gusty overnight, though not as 
  strong as earlier today. However, south winds will increase again 
  on Friday to 30 mph with gusts to around 45 mph.

* WHERE...Barton and Russell Counties.

* WHEN...From 9 AM to 8 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

KSZ033-048>051-067-180245-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Lincoln, Ellsworth, McPherson,
Hutchinson, Wilson, Sylvan Grove, Sterling, Salina, and Lyons
845 PM CDT Thu Oct 17 2024

...WIND ADVISORY IS CANCELLED...

South winds will remain gusty overnight, though not as strong as 
earlier today. Therefore the wind advisory has been cancelled.

$$

Darmofal

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 16, 1:16 PM CDT, 1 hour 22 minutes earlier. Its key messages:

  • Gusty south winds expected Thursday-Friday, wind advisory levels likely being reached across mainly central Kansas.
  • Very high to extreme grassland fire danger likely across central Kansas and portions of south central Kansas Wednesday through Friday.
Area forecast discussion, Oct 16, 1:16 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
116 PM CDT Wed Oct 16 2024

.KEY MESSAGES...

- Gusty south winds expected Thursday-Friday, wind advisory
  levels likely being reached across mainly central Kansas.

- Very high to extreme grassland fire danger likely across
  central Kansas and portions of south central Kansas Wednesday
  through Friday.

&&

.DISCUSSION...
Issued at 338 AM CDT Wed Oct 16 2024

As advertised, it's a chilly start this morning with most
locations in the upper 20s and lower 30s. As surface troughing
strengthens across eastern CO/western KS today as the surface
high pressure exits to the east, southerly winds will return to
the forecast area with breezy conditions expected across
central Kansas. These breezy winds combined with a dry airmass
will lead to elevated fire weather concerns this afternoon with
GFDI values in the very high category. These breezy southerly
winds along with plenty of sunshine will allow temperatures to
rebound back into the lower 60s by this afternoon.

The surface pressure gradient will tighten even more on Thursday and
Friday leading to breezy to windy conditions across the entire
forecast area with the strongest winds occurring over central Kansas
once again. Sustained wind speeds near Wind Advisory criteria (30+
mph) still look possible across central Kansas where wind gusts up
to 50 mph as we mix up to around 850 mb. These stronger winds
will lead to critical fire weather concerns across the northern
half of the forecast area and a Fire Weather Watch has been
issued for Barton to Chase counties and points northward
Thursday afternoon. With increasing heights aloft, temperatures
will also be on the rebound back into the 70s both days.

For this weekend an upper-level low is expected to sit and spin
across the Desert Southwest. This will direct a moisture plume into
the High Plains but it continues to appear to be just to the west of
our forecast area. With that said though, a few showers may
sneak into our western counties throughout the weekend but dry
conditions will prevail for most of the time. Temperatures will
also remain fairly steady with afternoon high temperatures in
the low to mid 70s. This low will eventually begin to move to
the northeast Sunday into Monday and should swing over the
forecast area on Monday. Monday currently appears to be the best
day for seeing precipitation in our area however due to the
quick hitting nature this won't be a drought buster. Dry
conditions will return to the region Tuesday with temperatures
slowly warming through the middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1242 PM CDT Wed Oct 16 2024

VFR conditions are expected to prevail over the next 24 hours,
but gusty winds will create concerns for aviation interests.

Southerly winds are on the increase this afternoon along and
west of the Flint Hills with sustained winds around 15 knots and
gusts around 20 to 30 knots at times. While gusts decrease
tonight, sustained winds will gradually increase during the
overnight hours as the pressure gradient tightens across the
area. A brief period of low level wind shear is possible
Thursday morning as a strong low-level jet resides over the
region. Better mixing during the late morning/early afternoon
hours on Thursday will allow for stronger wind gusts to mix to
the surface. Much of the region will see sustained winds around
15 to 25 knots during the afternoon hours with gusts around 30
to 35 knots. However, portions of central Kansas will likely see
sustained winds around 25 to 30 knots with gusts around 40 to 45
knots possible.

&&

.FIRE WEATHER...
Issued at 338 AM CDT Wed Oct 16 2024

Elevated fire weather conditions are expected across central Kansas
this afternoon as relative humidity values drop into the 15-20%
range. This dry air combined with southerly winds around 20 to 25
mph and gusts up to 35 mph will produce very high Grassland Fire
Danger.

Extreme Grassland Fire Danger is possible on Thursday as southerly
winds of 30 to 35 mph and gusts up to 50 mph are possible with
afternoon relative humidity values of 25-30%. Due to this potential
a Fire Weather Watch has been issued for Thursday afternoon and
evening from Barton county to Chase county and points northward. The
rest of the area will remain within high to very high Grassland Fire
Danger due to slightly weaker winds.

Very high to isolated extreme Grassland Fire Danger is forecast to
develop along and west of I-35 on Friday as well. Temperatures will
be 5 to 10 degrees above average with relative humidity values
between 25% and 35%. Wind speeds will be slightly weaker as well
with sustained winds around 20 to 30 mph with gusts up to 45 mph
possible.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ032-033-047>053.

&&

DISCUSSION...WI
AVIATION...JC
FIRE WEATHER...WI
Hazardous weather outlook, Oct 16, 1:20 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
120 PM CDT Wed Oct 16 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
120 PM CDT Wed Oct 16 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Very high Grassland Fire Danger will develop across central Kansas
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warm and windy conditions will support very high to extreme
grassland fire danger Thursday and Friday, mainly over central and
portions of south-central Kansas. The highest fire danger will be
on
Thursday and a Fire Weather Watch has been issued for central
Kansas.

A smattering of hit-or-miss showers and thunderstorms will impact
the region Saturday through Monday. The highest chances look to be
Sunday night and Monday. Severe weather or widespread heavy
rainfall is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:01 AM CDTFire Weather WatchICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more11 hr
Oct 16, 2:16 PM CDTRed Flag WarningICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more30 hr

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.